Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


About ceasing to use protease inhibitors
Dec 9, 1999

At present, I am using fortovase and norvir, plus zerit and sustiva. I discovered my infection in 1989, and currently have a CD4 count of c.380 and an "undetectable" viral load. Lipodostrophy bothers me enormously, and the possible effects on the liver disturb me as well. What are your opinions about ceasing to use the fortovase and norvir, continuing to use the sustiva and zerit, and perhaps adding an anabolic steroid and interleuken 2? It goes without saying that my doctor will participate in this reflection as well. If you can offer some thoughts on the matter, I will appreciate it.

Response from Dr. Cohen

There are many uncertainties involved in answering your question.

First - not all lipodystrophy is the same. There may be different things all lumped together in this one word - and it may turn out that some of the medications are more involved with some of the changes, while other meds are implicated in other changes. So - as this gets better understood - then knowing what is happening to you might allow us to know which medication to change. And it may be that not all meds in a class are equally involved. For example, while both norvir and fortovase are both protease inhibitors they have dramatically different effects on the blood fat levels - called triglycerides. We don't know how well that difference translates into a difference in body shape changes - and that is another piece of this puzzle that we need to know in order to know what to recommend for you.

Second - we know what can happen if HIV is not controlled. So much of the discussion about what to do with the meds also involves knowing what substitutions could still be as active in controlling HIV. For example, if you stopped the norvir and fortovase, what could you use as antivirals in their place that would control HIV as well? To answer this requires knowing what other meds you took, for how long, and so on. If you just stop them and go on something less effective, you risk getting resistance to the meds that are now working for you - like Sustiva and Zerit. And we would not want to lose the ability to stop HIV with effective meds while trying what we could to reverse the body changes - especially since we remain unsure how well alternative drugs allows the body to recover. Using IL-2 for example, is most recommended to boost T4 counts in someone who has HIV under control - otherwise IL2 can stimulate bursts of HIV as well.

So this is a careful calculation - one that is the focus of much research now. You and your clinician need to look at what info we now have, and what is happening to you, and what medication options you can make safely. As for the use of anabolic steroids - these can also decrease the amount of fat in the body - so for those who are already seeing a loss of fat in the arms and legs, this class of medications can sometimes make that look even more dramatic.

Good luck. CC



Previous
Concerning drug concentrations and resistance
Next
Combovir/Sustiva and Nausea/Hunger

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement